Calcium channel blocker toxicity
Article first published online: 4 FEB 2008
© Veterinary Emergency and Critical Care Society 2008
Journal of Veterinary Emergency and Critical Care
Volume 18, Issue 1, pages 54–60, February 2008
How to Cite
Costello, M. and Syring, R. S. (2008), Calcium channel blocker toxicity. Journal of Veterinary Emergency and Critical Care, 18: 54–60. doi: 10.1111/j.1476-4431.2007.00270.x
- Issue published online: 4 FEB 2008
- Article first published online: 4 FEB 2008
- anti-arrhythmia agent;
- anti-hypertensive agent;
- calcium channel antagonist receptor;
- calcium channel blocker receptor;
- exogenous calcium antagonists;
- vasodilator agent
Objective: Calcium channel blockers (CCB) are frequently prescribed for veterinary patients and the incidence of toxicosis secondary to these agents is increasing. The purpose of this review is to discuss toxicity of these agents and review therapeutic options.
Etiology: Calcium plays a vital role in maintaining cellular functions within the cardiovascular system. Toxicosis secondary to these drugs can have deleterious effects on vascular tone, cardiac contractility, as well as electrical conduction in the heart.
Diagnosis: The intitial diagnosis is often made based on history of ingestion, physical examination and electrocardiography. Definitive diagnosis of CCB overdose can be made via quantification of serum concentrations of the drug ingested.
Therapy: Initial therapy should consist of inducing emesis and administration of activated charcoal. Other potential therapies include intravenous calcium, parasympatholytics, sympathomimetics, glucagon, insulin and dextrose, placement of a temporary pacemaker, or calcium channel agonists.
Prognosis: There is little data on the outcome of CCB toxicosis. Aggressive management of these cases is necessary to try and minimize morbidity and mortality.